Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

August 10, 2021Cheyenne County, Colorado

NWS Goodland, KS issued this special weather statement at Aug 10, 2021, 11:15 PM MDT for Cheyenne County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 11:15 PM MDT (05:15 UTC)
Expired
Aug 11, 2021, 12:00 AM MDT
In force
45 min
Issued by
NWS Goodland, KS
Hail
0.00 in
Wind
55

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 109 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3961 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

732 
WWUS83 KGLD 110515
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
1115 PM MDT Tue Aug 10 2021
 
COZ092-110600-
Cheyenne County CO-
1115 PM MDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of central Cheyenne
County in east central Colorado through MIDNIGHT MDT...

At 1114 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Kit Carson, or 27 miles west of Cheyenne Wells,
moving east at 25 mph.

HAZARD...Wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This storm will remain over mainly rural areas of central Cheyenne
County County in east central Colorado, including the following
locations... Firstview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3875 10298 3898 10299 3901 10242 3864 10241
TIME...MOT...LOC 0514Z 271DEG 21KT 3886 10286 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

Vincent

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 10, 5:48 PM MDT, 5 hours 27 minutes earlier.

Area forecast discussion, Aug 10, 5:48 PM MDT, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
548 PM MDT Tue Aug 10 2021

.SHORT TERM...(This evening through Thursday)
Issued at 247 PM MDT Tue Aug 10 2021

Light rain showers and cloud cover over NW Kansas and portions of SW
Nebraska have mostly stabilized the atmosphere this afternoon.
However, a cold front is currently sitting along northern border
of our CWA which could still help overcome the mostly stable
atmosphere and allow a few more showers/marginal storms develop
later this afternoon and evening. CAMs have really struggled to
handle the light rain so far today, so I am hesitant to trust them
for the remainder of the day. Most of the area is sitting in a
500-1000 J/kg area of MLCAPE that does improve as you go east.
There is also about 100-400 J/kg of CIN which doesn't appear to
improve over the next several hours. Shear is actually better
today with 25-35 kts across the area generally from the west. If
anything does develop, which I'm not very confident about, storms
could become marginally severe with wind gusts of 50-60 mph and
possibly up to quarter sized hail. The best chance for any severe
storms does appear to be along/south of I-70 and over our far
eastern counties. The current thinking for anything to develop and
impact the Tri-State area is around 5 to 9 PM MT. Overnight,
skies are expected to clear from north to south while the winds
turn clockwise from north to south and back to north at around
5-10 kts. Temperatures are forecast to be mainly in the 60s across
the area overnight.

We are expected to warm up again tomorrow with highs in the mid 90s
to lower 100s as a surface high nudges over the area. There is
concern for elevated to near-critical fire weather conditions
Wednesday afternoon with RH values in the teens mainly along and
west of a Trenton-Colby-Russell Springs line. Winds are forecast to
remain well below the 25 mph criteria with gusts around 15 mph or
less as they once again turn clockwise from north in the morning and
towards the W/SW overnight. Temperatures are expected to once again
be in the 60s across the area tomorrow night.

On Thursday, a cold front is expected to slowly move south across
the area throughout the day, increasing cloud cover and
precipitation chances from the afternoon through the overnight
hours. With the slow movement of the front, temperatures are still
forecast to be in the mid to upper 90s across majority of the area.
There is concern for elevated fire weather conditions again Thursday
afternoon with RH values in the 20-30% range and mainly E/SE winds
gusting between 20-25 mph as the front moves across the area. There
is potential for showers and storms to develop across the CWA during
the afternoon hours and continue through the overnight hours. A few
strong to severe storms may be possible through the evening hours.
Overnight lows are forecast to be in the upper 50s to mid 60s
Thursday night.

.LONG TERM...(Friday through Tuesday)
Issued at 208 PM MDT Tue Aug 10 2021

At the start of the period, an upper trough dominates the northern
portion of the CONUS with high pressure along the Rockies. A frontal
boundary should be in the area, generating chances for showers and
thunderstorms on Friday. For the weekend, the ridge over the western
part of the country spreads east and monsoonal moisture filters in
underneath, resulting in additional storm chances through the
weekend.

Meanwhile behind the ridge, another system comes ashore in western
Canada. This trough digs into the west coast on Monday on Tuesday,
causing the ridge to push eastward across the region. Dry weather
prevails for this timeframe.

A warming trend is forecast through the long term period.
Temperatures rise from the low/mid 80s on Friday to the upper
80s/low 90s in time for Monday and Tuesday. Low temperatures will
mainly be in the upper 50s to low 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 520 PM MDT Tue Aug 10 2021

MCK will be VFR with a few high clouds through the 00Z TAF period.
Light southeast winds will turn to the south through the night
with winds shifting to the northwest after 13Z following the
passage of a cold front.

GLD will have VFR conditions through the 00Z TAF period with a
high ceiling through about 04Z as the tops of isolated
thunderstorms move across the TAF site this evening. That
isolated storm may just clip the vicinity of GLD between 02-04Z.
Southwest winds will turn southwest after 06Z, and then northwest
after 13Z with the passage of a cold front.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...KMK
LONG TERM...JBH
AVIATION...LOCKHART
Hazardous weather outlook, Aug 10, 7:28 PM MDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
728 PM MDT Tue Aug 10 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
728 PM MDT Tue Aug 10 2021 /828 PM CDT Tue Aug 10 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible from far eastern Colorado into
northwest Kansas south of Interstate 70 during the evening hours. No
further hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Elevated to near critical fire weather conditions are possible on
Wednesday afternoon for Eastern Colorado, Southwest Nebraska, and
far Northwestern Kansas due to low relative humidity values and dry
fuels.

Elevated fire weather conditions are possible near the Kansas,
Colorado, Nebraska border area Thursday afternoon.

Thunderstorms are possible during the afternoon and evening hours on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

In the hours before

Special weather statement, Aug 10, 5:29 PM MDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
529 PM MDT Tue Aug 10 2021

COZ091-092-110000-
Kit Carson County CO-Cheyenne County CO-
529 PM MDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern
Cheyenne and south central Kit Carson Counties in east central
Colorado through 600 PM MDT...

At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Vona, or 12 miles southeast of Seibert, moving
southeast at 20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of south central Kit
Carson County and northwestern Cheyenne County Counties in east
central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3914 10288 3922 10282 3915 10258 3896 10274
TIME...MOT...LOC 2329Z 307DEG 16KT 3913 10277

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

AW
Special weather statement, Aug 10, 5:59 PM MDT, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
559 PM MDT Tue Aug 10 2021

COZ091-092-110030-
Kit Carson County CO-Cheyenne County CO-
559 PM MDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado through 630 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Stratton, moving southeast at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of south central Kit
Carson County and north central Cheyenne County Counties in east
central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3908 10273 3916 10267 3910 10238 3890 10256
TIME...MOT...LOC 2359Z 302DEG 17KT 3907 10262

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

AW
Special weather statement, Aug 10, 6:35 PM MDT, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
635 PM MDT Tue Aug 10 2021

COZ091-092-110100-
Kit Carson County CO-Cheyenne County CO-
635 PM MDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of north central
Cheyenne and southeastern Kit Carson Counties in east central
Colorado through 700 PM MDT...

At 634 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Bethune, or 16 miles south of Burlington, moving
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Kit
Carson County and north central Cheyenne County Counties in east
central Colorado.

This includes Highway 385 between mile markers 160 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3908 10250 3916 10243 3911 10217 3893 10233
TIME...MOT...LOC 0034Z 302DEG 17KT 3908 10237

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

AW
Special weather statement, Aug 10, 10:42 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
1042 PM MDT Tue Aug 10 2021

COZ092-110515-
Cheyenne County CO-
1042 PM MDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern
Cheyenne County in east central Colorado through 1115 PM MDT...

At 1041 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Boyero, or 26 miles south of Flagler, moving east at 25
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern
Cheyenne County County in east central Colorado, including the
following locations... Wild Horse and Aroya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3903 10316 3904 10270 3904 10266 3874 10265
      3874 10316
TIME...MOT...LOC 0441Z 269DEG 22KT 3890 10310

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Vincent
Special weather statement, Aug 10, 11:15 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
1115 PM MDT Tue Aug 10 2021

COZ092-110600-
Cheyenne County CO-
1115 PM MDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of central Cheyenne
County in east central Colorado through MIDNIGHT MDT...

At 1114 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Kit Carson, or 27 miles west of Cheyenne Wells,
moving east at 25 mph.

HAZARD...Wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of central Cheyenne
County County in east central Colorado, including the following
locations... Firstview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3875 10298 3898 10299 3901 10242 3864 10241
TIME...MOT...LOC 0514Z 271DEG 21KT 3886 10286

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:27 PM MDTSevere Thunderstorm WarningGLDCheyenne24 min
Aug 10, 6:35 PM MDTSpecial Weather StatementGLDCheyenne25 min
Aug 10, 10:42 PM MDTSpecial Weather StatementGLDCheyenne33 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.